Alert archive / Minnesota / Tornado Warnings in 2004

Tornado Warning 7, NWS Duluth, MN

April 28, 2004Saint Louis County, Minnesota

NWS Duluth, MN issued this tornado warning at Apr 28, 2004, 6:11 PM CDT for Saint Louis County, Minnesota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2004, 6:11 PM CDT (23:11 UTC)
Expired
Apr 28, 2004, 7:15 PM CDT
In force
64 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Saint Louis County, MN

The radar

The Duluth radar (KDLH), 124 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 3:25 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2004-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2004-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

422 
WFUS53 KDLH 282311
TORDLH
MNC137-290015-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
611 PM CDT WED APR 28 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEAST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA

* UNTIL 715 PM CDT

* AT 611 PM CDT...DOPPLER RADAR INDICATED A TORNADO 13 MILES
  NORTHWEST OF ROBINSON...OR ABOUT 21 MILES WEST OF ELY...MOVING EAST
  AT 30 MPH.

* THIS TORNADO WILL BE NEAR...
  ROBINSON AROUND 630 PM CDT...
  ELY AROUND 645 PM CDT...

IF YOU ARE IN THE PATH OF THIS TORNADO...GO TO A BASEMENT OR A SMALL
INTERIOR ROOM ON THE LOWEST FLOOR IF YOU ARE IN A MOBILE HOME...
CAMPER OR ARE CAUGHT OUTDOORS SEEK STURDY SHELTER. AS A LAST
RESORT...LIE FLAT IN A DITCH AND COVER YOUR HEAD

LAT...LON 4804 9238 4786 9240 4776 9182 4804 9182

$$

SCW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Apr 28, 2:30 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Apr 28, 2:30 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
230 PM CDT WED APR 28 2004

.DISCUSSION...
SFC LOW MOVG ALG CN BORDER PRETTY MUCH ON SCHED. MODELS QUITE CLOSE
ON MOVMT OF CFNT. ETA A LTL FASTER...BUT NOT ENUF TO CHANGE GRIDS
MUCH. MAIN QUES IS CHC OF SVR THIS AFTN/EVE. STAB INDEXES QUITE
IMPRESSIVE...BUT WITH LACK OF LOLVL MSTR WITH GLFMEX CLOSED OFF AND
WITH WAA AT ALL LEVELS...SVR POTENTIAL WILL BE VERY LIMITED. SEE
LATEST SWODY1 FOR DETAILED DISC. CURRENT TIMING OF WEA GRIDS STILL
LOOKS CONSISTENT WITH 12Z MODELS AND DO NOT PLAN MANY CHANGES. PLAN
TO KEEP FIRE WEA HEADLINES UP THRU 700 PM. RH MAY NOT DROP QUITE
ENUF...BUT TEMPS WILL REMAIN FAVORABLE WITH MARGINAL CRITERIA WINDS.
NXT UPR TROF SWINGS THROUGH ON FRI FOR ANOTHER CHC OF RASH...WITH
AIR COLD ENUF TO MIX WITH SN FRI NIGHT. TROF DEEPENS AND HANGS ARND
FOR MOST OF THE WEEKEND FOR A CONTD CHC OF RA/SN. TEMP GRIDS AND MOS
GUIDANCE STILL IN LINE WITH CAA SETTING UP TNGT AND BRIEF PD OF WAA
ON FRI. ONLY MADE SOME MINOR TWEAKS TO GRIDS.

&&

.DLH...WATCHES/WARNINGS/ADVISORIES

MN...RED FLAG WARNING FOR KOOCHICHING...ITASCA...CASS...AND CROW
WING COUNTIES...WITH FIRE WEATHER WATCH REMAINDER OF NE MN...BOTH
THRU 700 PM THIS EVE.
WI...FIRE WEATHER WATCH ALL ZONES THRU 700 PM THIS EVE.

04
Hazardous weather outlook, Apr 28, 7:30 AM CDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
730 AM CDT WED APR 28 2004

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-291230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
730 AM CDT WED APR 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP ACROSS
NORTH CENTRAL MINNESOTA THIS AFTERNOON. SEE THE LATEST FIRE WEATHER
FORECAST NARRATIVE FOR MORE INFORMATION. SPOTTY THUNDERSTORMS ARE
EXPECTED TO DEVELOP AS THE DAY WEARS ON...MAINLY TOWARD THE
INTERNATIONAL BORDER. A FEW OF THE STORMS MAY BRING LOCALIZED
WIND DAMAGE...ALONG WITH SOME ISOLATED LARGE HAIL. A BETTER CHANCE
OF THUNDERSTORMS WILL COME TONIGHT...WITH THE POTENTIAL FOR
MORE SPOTTY SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

DAP

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 4:51 PM CDTSevere Thunderstorm WarningDLHItasca24 min
Apr 28, 4:59 PM CDTTornado WarningDLHSaint Louis46 min
Apr 28, 5:08 PM CDTSevere Thunderstorm WarningDLHCrow Wing52 min
Apr 28, 5:12 PM CDTSevere Thunderstorm WarningDLHItasca, Saint Louis63 min
Apr 28, 5:26 PM CDTSevere Thunderstorm WarningDLHCass34 min
Apr 28, 5:42 PM CDTTornado WarningDLHSaint Louis33 min
Apr 28, 5:43 PM CDTSevere Thunderstorm WarningDLHAitkin, Itasca62 min
Apr 28, 5:57 PM CDTSevere Thunderstorm WarningDLHCass63 min
Apr 28, 6:27 PM CDTTornado WarningDLHLake63 min
Apr 28, 6:32 PM CDTSevere Thunderstorm WarningDLHSaint Louis58 min
Apr 28, 6:58 PM CDTSevere Thunderstorm WarningDLHCarlton62 min

Nearby

Tornado Warnings in Minnesota, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.